Illinois, 2007Flash Flooding in Illinois, July 4, 2007
July 4, 2007 · NWS DVN · 3 events in 1 county or zone
A line of thunderstorms dropped southward into east central Iowa and northwest Illinois during the late evening of July 3rd and early morning hours of July 4th. The storms produced torrential rains with rainfall rates over 1 inch per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms dropped southward into east central Iowa and northwest Illinois during the late evening of July 3rd and early morning hours of July 4th. The storms produced torrential rains with rainfall rates over 1 inch per hour. The heaviest rains of 2 to 6 inches fell along the highway 61 corridor from the Quad Cities to Dubuque. Many locations experienced flash flooding, with roads flooded with water several feet deep. The flooding also prompted the closure of some roads. Several cars stalled out in flooded streets and some water rescues were performed. Small streams and creeks rose quickly, overflowing their banks. Many residences also experienced basement flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 4, 2:30 AM CST, 30 minutes earlier.
Area forecast discussion, Jul 4, 2:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT WED JUL 4 2007
.SYNOPSIS...
INITIAL COLD FRONT EXTENDS FROM EAU CLAIRE WISCONSIN TO SIOUX CITY
IOWA TO GOODLAND KANSAS AT 07Z...WITH A SECONDARY SURGE STRETCHING
FROM NORTHERN MINNESOTA TO WESTERN NEBRASKA. NORTHWEST FLOW IS FIRMLY
ENTRENCHED OVER THE UPPER MIDWEST WITH A STREAM OF SHORT WAVES
PARADING THROUGH IT.
&&
.SHORT TERM...TODAY AND TONIGHT
INITIAL FORECAST CHALLENGE IS TIMING AND SEVERE POTENTIAL WITH
STORMS TODAY. CONVECTION IS EXPECTED TO DEVELOP ALONG THE FRONT
TODAY AS IT CONTINUES TO SAG SLOWLY SOUTHEAST. CONVECTION IS EXPECTED
TO HUG THE BOUNDARY FOR THE MOST PART. HIGH PRECIPITABLE WATERS OF
1.6 TO 1.8 SUGGEST HEAVY RAIN WILL REMAIN A THREAT. WITH RESPECT
TO SEVERE THREAT...LATEST SPC DAY1 OUTLOOK LOOKS WELL-PLACED FOR OUR AREA
WITH SEVERE THREAT FOR LATER TODAY MAINLY EAST OF THE MISSISSIPPI
WHERE LIS ARE PROGGED TO DROP TO -4 BY AFTERNOON AHEAD OF THE
FRONT.
FRONT PROGGED TO BE THROUGH THE CWFA BY EVENING WITH THE SECONDARY
BOUNDARY APPROACHING TONIGHT. THIS SECONDARY SURGE WARRANTS
HOLDING ONTO LOW POPS INTO TONIGHT.
.LONG TERM...THURSDAY THROUGH TUESDAY
NORTHWEST FLOW CONTINUES THROUGH THE WEEKEND. UNDER THE INFLUENCE
OF THE SURFACE RIDGE...THURSDAY AND INTO THE WEEKEND CONTINUES TO
LOOK WARM AND QUIET FOR NOW.
AFTER A QUICK LOOK AT EXTENDED RANGE AND GOING FORECAST...NO
CHANGES MADE TO LONGER TERM PERIODS THIS MORNING.
&&
.AVIATION...
A COLD FRONT PUSHING ACROSS THE UPPER MIDWEST AND INTO THE MID
MISSISSIPPI VALLEY WILL SPAWN SEVERAL ROUNDS OF STRONG THUNDERSTORMS
THROUGH THE NEXT 24 HOURS. OUTSIDE OF THE THUNDERSTORMS...VFR
CONDITIONS ARE EXPECTED WITH BROKEN CUMULUS CEILINGS AT 4000-6000
FT.
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jul 3, 4:01 AM CST, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 AM CDT TUE JUL 3 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
501 AM CDT TUE JUL 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE NORTH OF INTERSTATE 80
THIS AFTERNOON. A LARGER CLUSTER OF SHOWERS AND THUNDERSTORMS SHOULD
AFFECT THE ENTIRE OUTLOOK AREA TONIGHT. THE STORM PREDICTION
CENTER IS FORECASTING A SLIGHT RISK OF SEVERE STORMS FOR LOCATIONS
NORTH OF A LINE FROM FREEPORT ILLINOIS...TO BELLE PLAINE IOWA THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS OF 60 MPH AND LARGE HAIL. HOWEVER...IF A STRONG
ISOLATED STORM CAN DEVELOP IN NORTHEAST IOWA OR EXTREME NORTHWEST
ILLINOIS THIS AFTERNOON...THERE IS A SMALL POTENTIAL FOR
TORNADOES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE REGION WEDNESDAY
AFTERNOON. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT
RISK FOR SEVERE STORMS SOUTH OF A LINE FROM GALENA ILLINOIS...TO
BELLE PLAINE IOWA WEDNESDAY. THE MAIN THREAT FROM THESE STORMS IS
EXPECTED TO BE GUSTY WINDS AND LARGE HAIL...IN ADDITION TO
ISOLATED HEAVY RAINFALL. THESE STORMS SHOULD WEAKEN AND MOVE OUT
THE OUTLOOK AREA WEDNESDAY EVENING.
THE NEXT CHANCE FOR THUNDERSTORMS WILL ENTER THE REGION MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT NORTH OF
HIGHWAY 30.
ERVIN
In the hours before
Local storm report, Jul 4, 12:40 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 AM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM FLASH FLOOD CLINTON 41.84N 90.23W
07/04/2007 CLINTON IA LAW ENFORCEMENT
WATER RESCUE FROM VEHICLE AT 1200 BLOCK OF SOUTH 2ND
STREET IN CLINTON.
&&
ERVINSpecial weather statement, Jul 4, 1:41 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 AM CDT WED JUL 4 2007
IAZ053-065-066-068-ILZ009-015>018-040900-
BUREAU IL-CEDAR IA-CLINTON IA-HENRY IL-JONES IA-PUTNAM IL-
ROCK ISLAND IL-SCOTT IA-WHITESIDE IL-
241 AM CDT WED JUL 4 2007
...STRONG THUNDERSTORMS WITH TORRENTIAL RAIN...
STRONG THUNDERSTORMS WILL PERSIST THROUGH 4 AM. THE STORMS WILL BRING
TORRENTIAL RAIN WITH RAINFALL RATES AVERAGING 1 TO 2 INCHES IN LESS
THAN ONE HOUR. EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. THE STORMS WILL ALSO BRING
FREQUENT AND VIVID LIGHTNING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
Local storm report, Jul 4, 2:02 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 AM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM FLASH FLOOD CHARLOTTE 41.96N 90.47W
07/04/2007 CLINTON IA LAW ENFORCEMENT
DEEP CREEK IN CHARLOTTE OUT OF BANKS. FIRE DEPT
SANDBAGGING RESIDENCES.
&&
ERVINLocal storm report, Jul 4, 2:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 AM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM FLASH FLOOD MAQUOKETA 42.07N 90.67W
07/04/2007 JACKSON IA LAW ENFORCEMENT
HIGHWAY 64 CLOSED WITH 3 FT WATER OVER ROAD ON EAST SIDE
OF MAQUOKETA. WATER OVER TOP OF SQUAD CAR HOODS WITH
MAJOR FLOODING IN MAQUOKETA.
&&
ERVINLocal storm report, Jul 4, 2:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 AM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HEAVY RAIN MAQUOKETA 42.07N 90.67W
07/04/2007 M4.80 INCH JACKSON IA LAW ENFORCEMENT
RAINFALL CONTINUES AT TIME OF REPORT...BUT HAS ENDED NOW.
&&
ERVINLocal storm report, Jul 4, 2:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM FLASH FLOOD CHARLOTTE 41.96N 90.47W
07/04/2007 CLINTON IA LAW ENFORCEMENT
HONEY CREEK OUT OF BANKS...RESULTING IN CLOSURE OF
HIGHWAY 136 IN CHARLOTTE.
&&
ERVINFlash Flood, Rock Island
- When
- July 4, 3:00 AM CST to 8:00 AM CST
- Where
- Rock Island County, Moline
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 41.500, -90.520
Three to six inches of rain fell in a short amount of time during the early morning hours of July 4th in Moline, IL resulting in flash flooding. About 20 to 30 people were rescued from stalled vehicles around 4:30 AM. A police car was also caught in flood waters at South Park Mall. In addition, street flooding forced the closure of the access road to the Cloverleaf Mobile Home Park off of 38th Street.
Flash Flood, Rock Island
- When
- July 4, 4:00 AM CST to 8:00 AM CST
- Where
- Rock Island County, 0.86 mi NW of Blackhawk State Park
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -90.580
Three to four inches of rain fell in a short amount of time during the early morning hours of July 4th in Rock Island, IL resulting in flash flooding. Several residences reported flooded basements. Time estimated.
Flash Flood, Rock Island
- When
- July 4, 4:39 AM CST to 8:00 AM CST
- Where
- Rock Island County, 0.52 mi W of Carbon Cliff
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -90.390
Three to six inches of rain fell in a short amount of time during the early morning hours of July 4th in Carbon Cliff, IL resulting in flash flooding. One to two feet of water covered a portion of N 1st Avenue just northeast of Carbon Cliff around 5:30 AM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, July 4 to 6, 20071 death · $1.3 million · 20 events
- Marine Strong Wind in North Atlantic Coastal Waters, July 4, 20071 death · 7 injured · 1 event
- Excessive Heat in California, July 4 to 5, 20071 death · 1 injured · 4 events
- Rip Current in North Carolina, July 4, 20071 death · 1 event
- Lightning Strikes in Florida, July 4, 2007$925,000 · 2 events
- Hail and Damaging Winds in North Dakota, July 4, 2007$515,000 · 1.5 in hail · 4 events
- Flash Flooding in Pennsylvania, July 4 to 5, 2007$500,000 · 2 events
- Flash Flooding in Texas, July 4, 2007$50,000 · 9 events
- Flash Flooding and Flood in Kansas, July 4 to 5, 2007$35,000 · 1.25 in hail · 7 events
- Damaging Wind in Illinois, July 4, 2007$40,000 · 60 kt wind · 1 event
- Damaging Winds in Kentucky, July 4, 2007$30,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Virginia, July 4, 2007$15,000 · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52416, 52411, 52409.